News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: undiagnosed taking beta blockers


 jives - Mon Jun 27, 2005 5:17 pm

I am a 24 year old mother of 3. I was always athletic untill about 3 years ago. When I was 15 I started having dizzy spells everything would go white i could not hear and i would faint. I have tachycardia. My resting heart rate before atenolol was averaging 120. On atenolol it stays around 90. It seams my heart tends to "flip-flop" when i am stressed, or around loud noises. I have seen 2 cardiologists in the last 15 months. The first told me I was too young to have heart problems but told me my heart rate was too high to be normal and put me on atenolol and sent me on my way. I went to a second doctor to find out why i had to take atenolol. He told me I have a hyper active sympathetic nervous system and sent me on my way with no lehman's explination or further visits. He told me to avoid exercise and never come off atenolol. I take my medication routinely but in the last few weeks I have noticed my problems coming back regardless of the atenolol. I was in a near accident and my heart started beating fast and i fainted. I went to see the car races last weekend and i felt like my heart was going to come out of my chest. I don't know where to turn but I need to know what's going on and find a way to fix this. Any advice would be helpful. I live in a small town and medical options are limited
 stephanie0107 - Mon Jun 27, 2005 6:22 pm

Hello Friend,
Yes, your condition can be very scary indeed, esp if they occur w/o notice. I'm sure one of your dr's did an EKG, what did the results come back? Was it just racing heart or was there abnormal heart beats such as PVC's, possible supraventricular tachycardia? During these episodes, do you experience chest pain, breathlessness, fainting, change of skin color (bluish)? You must be persistant with your dr. and ask for explainations and complete understanding. Also, as you are doing now, educate yourself. What is your constant resting heart rate. 120 is way too high and will no doubt cause dizziness. If the Atenolol, helps, stay on it, it is a good choice, may even need to up the dose if you are still at 90 beats/min at rest. Have they put you on a Holter monitor? It is a 24 hr recording of your cardiac activity and would a very useful diagnostic tool in your case, esp since you are young and otherwise healthy, yes? Be sure to decrease your caffeine intake, are you taking weight loss meds or any other cardiac stimulants? If extreme anxiety attacks, may have to consider anti-anxiety meds such as xanax or valium as last option please.
If you have an aggressive attack and no help immediately available, you might have to initiate a "valsalva maneuver" in order to terminate the attack. This consists of a forcible attempt to breath out while holding your vocal cords tightly together. It is difficult to describe, but this maneuver can occur spontaneously when lifting a heavy object, straining while on the toilet, or at the beginning of a sneeze. It can be deliberately performed by pinching your nose and holding your mouth closed and attempting to blow out against the closed passages as one would if trying to clear their middle eardrums during flight pressure changes. Does this make sense? Basically, you will attempt to override the sympathetic nervous system (fast, fight or flight syndrome) with the parasympathetic nervous system (slows things down temporarily).
As far as being to young to have a heart condition, that is nonsense. Anyone can have cardiac abnormalities, it is up to you to find a Dr. or nurse practioner willing to educate you and offer alternatives. You did not have any cardiac defects as a baby did you? Also, I don't agree with you not being able to exercise, so please explore this further. Once again, I am a nurse, so you should go with your dr's final instructions. Hope this helps. Also, you should get a med-alert bracelet to notify others if you are unable. Be well my friend and educate yourself and your family.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here